Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 38, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Mar 20, 1998, 2:49 PM EST for Volusia County, Florida. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 20, 1998, 2:49 PM EST (19:49 UTC)
- Expired
- Mar 20, 1998, 3:50 PM EST
- In force
- 61 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Volusia County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 2:56 PM EST | Hail 1.25 | De Land, FL | |
| Mar 20, 3:10 PM EST | Hail 1 | New Smyrna Beach, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 12:30 PM EST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -296 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 201949 RRA SVRMLB FLC127-202050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 249 PM EST FRI MAR 20 1998 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 350 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...VOLUSIA COUNTY AT 245 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL 10 MILES WEST OF DELAND MOVING EAST-NORTHEAST AT 35 MPH. AT THIS CURRENT PACE...THIS THUNDERSTORM WILL AFFECT THE GREATER DAYTONA BEACH AFTER BY 310 PM. THIS STORM WILL BE CAPABLE OF PRODUCING LARGE HAIL. OTHER STRONG STORMS WERE DEVELOPING IN SOUTHERN VOLUSIA COUNTY AND WILL AFFECT AREAS OF MAYTOWN AND OAK HILL BY 255 PM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 1:55 PM EST, 54 minutes earlier.
Area forecast discussion, Mar 20, 1:55 PM EST, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 155 PM EST FRI MAR 20 1998 NUMROUS CELLS BREAKING OUT IN USTABLE AIRMASS AHEAD OF COLD FRONT. AIR MASS HAR WARMED TO U70S-80 WITH DEWPOINTS 69-72F...SO INSTABILITY IS SUFFICIENT. AS SFC-950MB FLOW CONTINUES TO VEER THIS AFTERNOON... PRE-FRONTAL CONVEREGENCE WILL WEAKEN AND THREAT FOR SEVERE WILL DIMINISH. AFTER THE NEXT 1-2HRS...SEVERE THREAT WILL RAPIDLY SHIFT INTO SRN HALF OF WATCH AREA. 1OLD FRONT WAS APPROACHING A CTY-SAV LINE AT 18Z AND ACCELERATING SE-WARD...WITH RAPID CLEARING NOTED BEHIND. QUICK END TO PRECIP EXPECTED THIS EVENING...AND BY THEN FLOOD WATCH WILL BE BUT A MEMORY BY THEN. ANY FLOOD/RAIN THREAT WILL BE LOCALIZED/URBAN IN NATURE...AND COINCIDENT WITH SVR THREAT RAPID COOLING ON TAP FOR ENTIRE CWA TONIGHT TOMORROW. CONTINUED DRY WX THRU THE WEEKEND WITH BREEZY CONDITIONS SATURDAY...DIMINISHING WINDS SUNDAY. FAN/FWC TEMPS NOT TOO FAR APART AND ARE ACCEPTED. CRISTALDI
In the hours before
Special weather statement, Mar 20, 10:20 AM EST, 4 hours 29 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-201630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1020 AM EST FRI MAR 20 1998 ...SEVERE THUNDERSTORM WITH VERY LARGE HAIL POSSIBLE ACROSS EAST CENTRAL FLORIDA TODAY... ...FLOOD WATCH IN EFFECT TODAY... THE COMBINATION OF A VERY STRONG JET STREAM MOVING ACROSS THE FLORIDA PENINSULA AND AN UNSTABLE LOW LEVEL ATMOSPHERE WILL ALLOW SCATTERED STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ACROSS EAST CENTRAL FLORIDA TODAY. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE FROM NOON THROUGH 7 PM THIS EVENING. DUE TO FAVORABLE WIND SHEAR AND STRONG UPPER LEVEL DYNAMICS...VERY LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES WILL BE POSSIBLE. THUNDERSTORM ACTIVITY WILL INITIALLY AFFECT LAKE AND VOLUSIA COUNTIES DURING THE EARLY AND MID AFTERNOON AND THEN MOVE SOUTHEAST DOWN THE PENINSULA DURING THE MID TO LATE AFTERNOON. IN ADDITION...WITH GROUNDS ALREADY SATURATED FROM PREVIOUS RAINFALL...ANY HEAVY RAIN FROM THUNDERSTORMS TODAY WILL CAUSE LOCALIZED FLOODING PROBLEMS. ALL THUNDERSTORMS TODAY WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES. STORMS TODAY WILL MOVE EAST-NORTHEAST AT 35 MPH. RESIDENTS ACROSS EAST CENTRAL FLORIDA SHOULD BE ALERT FOR THREATENING WEATHER CONDITIONS THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO/ LOCAL CABLE TV OR RADIO STATIONS FOR LATER STATEMENTS REGARDING THIS WEATHER SITUATION. HAM RADIO/SKYWARN ACTIVATION WILL LIKELY BE NECESSARY THIS AFTERNOON. MARINE INTERESTS...SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS IN EXCESS OF 50 KNOTS AND TORNADIC WATERSPOUTS WILL BEGIN MOVING OFF THE VOLUSIA COUNTY COAST BY EARLY TO MID AFTERNOON AND MOVE DOWN THE PENINSULA AS THE AFTERNOON PROGRESSES. HODANISH/CRISTALDI
Special weather statement, Mar 20, 10:20 AM EST, 4 hours 29 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-201630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1020 AM EST FRI MAR 20 1998 ...SEVERE THUNDERSTORM WITH VERY LARGE HAIL POSSIBLE ACROSS EAST CENTRAL FLORIDA TODAY... ...FLOOD WATCH IN EFFECT TODAY... THE COMBINATION OF A VERY STRONG JET STREAM MOVING ACROSS THE FLORIDA PENINSULA AND AN UNSTABLE LOW LEVEL ATMOSPHERE WILL ALLOW SCATTERED STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ACROSS EAST CENTRAL FLORIDA TODAY. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE FROM NOON THROUGH 7 PM THIS EVENING. DUE TO FAVORABLE WIND SHEAR AND STRONG UPPER LEVEL DYNAMICS...VERY LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES WILL BE POSSIBLE. THUNDERSTORM ACTIVITY WILL INITIALLY AFFECT LAKE AND VOLUSIA COUNTIES DURING THE EARLY AND MID AFTERNOON AND THEN MOVE SOUTHEAST DOWN THE PENINSULA DURING THE MID TO LATE AFTERNOON. IN ADDITION...WITH GROUNDS ALREADY SATURATED FROM PREVIOUS RAINFALL...ANY HEAVY RAIN FROM THUNDERSTORMS TODAY WILL CAUSE LOCALIZED FLOODING PROBLEMS. ALL THUNDERSTORMS TODAY WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES. STORMS TODAY WILL MOVE EAST-NORTHEAST AT 35 MPH. RESIDENTS ACROSS EAST CENTRAL FLORIDA SHOULD BE ALERT FOR THREATENING WEATHER CONDITIONS THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO/ LOCAL CABLE TV OR RADIO STATIONS FOR LATER STATEMENTS REGARDING THIS WEATHER SITUATION. HAM RADIO/SKYWARN ACTIVATION WILL LIKELY BE NECESSARY THIS AFTERNOON. MARINE INTERESTS...SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS IN EXCESS OF 50 KNOTS AND TORNADIC WATERSPOUTS WILL BEGIN MOVING OFF THE VOLUSIA COUNTY COAST BY EARLY TO MID AFTERNOON AND MOVE DOWN THE PENINSULA AS THE AFTERNOON PROGRESSES. HODANISH/CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 2:11 PM EST | Severe Thunderstorm Warning | MLB | Osceola | 64 min |
| Mar 20, 2:54 PM EST | Severe Thunderstorm Warning | MLB | Okeechobee | 61 min |
| Mar 20, 4:27 PM EST | Severe Thunderstorm Warning | MLB | Saint Lucie | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.